Neutropenia and agranulocytosis are risks known to occur with phenothiazines and clozapine. The mechanisms responsible for these conditions currently remain unclear. To our knowledge, no case of fatal agranulocytosis as a result of olanzapine treatment was reported in the literature. Thus any case of severe neutropenia occurring in a patient receiving olanzapine is alarming to clinicians. First, a review of the literature produced 41 anecdotic cases of neutropenia or agranulocytosis during treatment with olanzapine (Zyprexa®) reported in a total of 24 publications. Second, we report a case of neutropenia, which proved to be fatal in a schizophrenia patient receiving olanzapine and thiazide. The cause of the death was Myelodysplastic syndrome. There is not enough evidence to prove the involvement of either olanzapine or hydrochlorothiazide or the interaction between them in this patient's myelodysplasia. Bone marrow cytogenetic study confirmed the deletion of the long arm of chromosome 11, as reported in myeloid leukemia. If this patient would have died suddenly without the laboratory investigations that lead to the diagnosis of myeloblastic leukemia, the cause would have been probably and wrongfully allotted to treatment with olanzapine.
|Number of pages||4|
|Journal||Progress in Neuro-Psychopharmacology and Biological Psychiatry|
|Publication status||Published - Jan 30 2007|
- Myelodyslastic Syndrome
ASJC Scopus subject areas
- Biological Psychiatry